Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 32, NWS Tucson, AZ

July 17, 2022Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2022, 2:56 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2022, 2:56 PM MST (21:56 UTC)
Expired
Jul 17, 2022, 3:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 28 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS55 KTWC 172156
SVRTWC
AZC019-023-172300-
/O.NEW.KTWC.SV.W.0032.220717T2156Z-220717T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
256 PM MST Sun Jul 17 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...
  North central Santa Cruz County in southeastern Arizona...

* Until 400 PM MST.

* At 255 PM MST, a severe thunderstorm was located near and 
  northwest of Madera Canyon, or about 10 miles southeast of Green 
  Valley, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sahuarita, Green Valley, Amado, Madera Canyon and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3175 11070 3165 11086 3175 11121 3193 11096
TIME...MOT...LOC 2155Z 122DEG 9KT 3175 11090 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM
2 follow-up statements
140 
WWUS55 KTWC 172223
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
323 PM MST Sun Jul 17 2022

AZC019-023-172300-
/O.CON.KTWC.SV.W.0032.000000T0000Z-220717T2300Z/
Pima-Santa Cruz-
323 PM MST Sun Jul 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

At 322 PM MST, a severe thunderstorm was located near and southeast 
of Green Valley, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sahuarita, Green Valley, Amado, Madera Canyon and Arivaca Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3175 11070 3165 11086 3175 11121 3193 11096
TIME...MOT...LOC 2222Z 131DEG 9KT 3181 11095 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM
720 
WWUS55 KTWC 172245
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
345 PM MST Sun Jul 17 2022

AZC019-023-172254-
/O.CAN.KTWC.SV.W.0032.000000T0000Z-220717T2300Z/
Pima-Santa Cruz-
345 PM MST Sun Jul 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES IS CANCELLED...
                
The storm near Green Valley which prompted the warning has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property. Therefore, the warning has been cancelled.  However 
gusty winds and brief heavy rain are still possible with this 
thunderstorm.

LAT...LON 3175 11070 3165 11086 3175 11121 3193 11096
TIME...MOT...LOC 2236Z 122DEG 9KT 3184 11101 

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST Sun Jul 17 2022

.SYNOPSIS...Above average heat will continue through mid-week
with a daily chance of mainly afternoon and evening showers and
thunderstorms. An uptick in monsoon activity is possible after
Wednesday into next weekend with temperatures returning closer to
normal.

&&

.DISCUSSION...Rather quiet on the radar scope this afternoon
versus 24 hours ago. Still looking at isolated storms thru this
evening with areas from Santa Cruz to central Pima county seeing
the best chances. Need to keep eye on northern Sonora storms as
some of them may move across wrn/cntrl Pima county overnight.

Daily chances of mainly afternoon and evening showers and
thunderstorms this upcoming week with the 2nd half of the week
into next weekend looking to be rather active.

&&

.AVIATION...Valid through 19/00Z.
Less areal coverage of ISOLD-SCT SHRA/TSRA versus Saturday with
storms mostly dissipating after 18/04Z. Storms primarily near and
west of a line from KTUS to KOLS. ISOLD-SCT SHRA/TSRA returns
again after 18/19z through the end of the forecast period. Diurnal
SFC winds generally less than 12 kts with the exception of gusty
and erratic thunderstorm outflows. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average the next few days with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.HYDROLOGY...The latest gauge readings on the Vamori Wash
indicated that it is slowly receding with the Flood Warning in
effect until 3 pm. This may need to be extended in time again.
Additional rainfall is possible in this basin this evening which
may cause another rise.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:28 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Jul 16, 5:34 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz2 hr
Jul 16, 5:38 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal52 min
Jul 16, 6:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 16, 6:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 16, 6:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 16, 6:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 16, 6:57 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 16, 7:14 PM MSTDust Storm WarningTWCPima61 min
Jul 16, 7:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 16, 8:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 17, 12:10 AM MSTAreal Flood WarningTWCPima15 hr
Jul 17, 3:59 PM MSTSpecial Weather StatementTWCPima46 min
Jul 17, 4:37 PM MSTSpecial Weather StatementTWC38 min
Jul 17, 4:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 17, 4:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 17, 4:52 PM MSTSpecial Weather StatementTWCPima38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.